On Generalized Markoff Equations and Their Interpretation

  • Serge Perrine
Conference paper
Part of the Lecture Notes in Physics book series (LNP, volume 550)


This article gives a generalization of the Markoff theory for diophantine equations:
$$ m^2 + \varepsilon _2 m_1^2 + \varepsilon _2 m_2^2 = (a + 1)mm_1 m_2 + \varepsilon _2 \partial Km_1 m_2 - um $$
It is shown how these equations are linked to finite sequences of integers. The arborescent structure of their solutions is given. The link is given with the analysis of the Markoff spectrum, and with the representation of the free group F2 in M(2, Z), the algebra of 2 x 2 matrices with integers coefficients.


Riemann Surface Diophantine Equation Mapping Class Group Fuchsian Group Faithful Representation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. I. Arnold, A. Avez, Problèmes ergodiques de la mécanique classique, Gauthier-Villars (Paris), 1967Google Scholar
  2. [2]
    G. Baumslag, Topics in combinatorial group theory, Lectures in Mathematics, ETH Zürich, Birkhauser, 1993Google Scholar
  3. [3]
    J. W. S. Cassels, An introduction to diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics (47), 1957Google Scholar
  4. [4]
    M. Cohen, W. Metzler, A Zimmermann, What does a basis of F(a,b) look like, Mathematische Annalen (257), 1981, pp. 534–445CrossRefMathSciNetGoogle Scholar
  5. [5]
    H. Cohn, Approach to Markoff’s minimal forms through modular functions, Annals of Mathematics, vol 61 (1), 1955, pp. 1–12CrossRefMathSciNetGoogle Scholar
  6. [6]
    H. Cohn, Representation of Markoff’s binary quadratic forms by geodesics on a perforated torus, Acta Arithmetica (XVIII), 1971, pp. 123–136Google Scholar
  7. [7]
    H. Cohn, Remarks on the cyclotomic Fricke groups, Kleinian groups and related topics, Proceedings Oaxtepec 1981, Lecture Notes in Mathematics (971), Springer Verlag, 1982Google Scholar
  8. [8]
    J. H. Conway, The sensual (quadratic) form, The Carus Monograph (26), M.A.A., 1997Google Scholar
  9. [9]
    T. W. Cusick, On Perrine’s generalized Markoff equation, Aequationes Mathematicae 46 (3), 1993, pp. 203–211zbMATHMathSciNetGoogle Scholar
  10. [10]
    M. E. Flahive, T. W. CUSICK, The Markoff and Lagrange spectra, Mathematical Surveys and Monographs 30, A.M.S., 1989Google Scholar
  11. [11]
    C. F. Gauss, Recherches arithmétiques, traduction Poullet-Delisle, Paris, 1807, réédition A. Blanchard, 1953Google Scholar
  12. [12]
    L. K. Hua, I. Reiner, Automorphisms of the unimodular group, Trans. Amer. Math. Soc. 72, 1952, pp. 467–473zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    N. V. Ivanov, Automorphisms of Teichmuller modular groups, topology and geometry (Rohlin seminar), Lecture Notes in Mathematics (1346), Springer Verlag, 1989Google Scholar
  14. [14]
    G. A. Jones, Congruence and non-congruence subgroups of the modular group: a survey, Asurv ey on groups with a single defining relation, Proceedings of the International Conference of St Andrews, London Mathematical Society Technical Seminars (121), 1986, pp. 38–58Google Scholar
  15. [15]
    L. Keen, On Fricke moduli, Advances in the theory of Riemann surfaces (L.V. Ahlfors), Annals of Mathematical Studies 66, Princeton University Press, 1971, pp.205–224MathSciNetGoogle Scholar
  16. [16]
    L. Le Bruyn, Trace rings of generic 2 by 2 matrices, Memoirs of the A.M.S. (363), 1987Google Scholar
  17. [17]
    W. Magnus, A. Karrass, D. Solitar, Combinatorial group theory, Dover, 1976, (2ème édition)Google Scholar
  18. [18]
    J. Nielsen, Die Isomorphismen der allgemeinen, unendlichen Gruppe mitzwei Erzeugenden, Math. Ann. (78), 1917, pp. 385–397CrossRefzbMATHGoogle Scholar
  19. [19]
    A. A. Markoff, Sur les formes quadratiques binaires indéfinies, Mathematische Annalen, Band VI, 1879, pp. 381–406, Band XVII, 1880, pp. 379-399CrossRefGoogle Scholar
  20. [20]
    S. Perrine, Approximation diophantienne (Théorie de Markoff), Thèse présentée à l’Université de Metz, décembre 1988Google Scholar
  21. [21]
    S. PERRINE, Sur une généralisation de la théorie de Markoff, Journal of Number Theory, vol 37 (2), 1991, pp. 211–230zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    S. PERRINE, La méthode de Poincaré appliquée à l’arithmétique, Contribution au Congrès International Henri Poincaré, Nancy, 14–18 mai 1994Google Scholar
  23. [23]
    S. PERRINE, Sur des équations de Markoff généralisant celle de Markoff, Annales de la Faculté des Sciences de Toulouse, vol VI (1), 1997, pp. 124–141MathSciNetGoogle Scholar
  24. [24]
    S. PERRINE, Trees of approximation constants, Contributed talk at the conference on continued fractions: From analytic number theory to constructive approximation, University of Missouri, Columbia, May 20–23, 1998 (to be published in Contemporary Mathematics)Google Scholar
  25. [25]
    S. PERRINE, Un arbre de constantes d’approximation analogue à celui de l’équation diophantienne de Markoff, Journal de Théorie des Nombres de Bordeaux 10, 1998, pp. 321–353zbMATHMathSciNetGoogle Scholar
  26. [26]
    S. PERRINE, About the solutions of the diophantine equation: x 2 +y 2 +z 2 = 3xyz + 2x, submittedGoogle Scholar
  27. [27]
    M. Planat, Synchronization, topology and oscillators, Ann. Telecommun., 51(7–8), Juillet Aout 1996, pp. 391–406Google Scholar
  28. [28]
    M. Planat, S. Dos Santos, J. Cresson, S. Perrine, 1/f frequency noise in a communication receiver and the Riemann hypothesis, Proc. 15th International Conference on Noise in Physical Systems and 1/f Fluctuations, C. Surya (Eds), Bentham Press, 1999, pp 409–412Google Scholar
  29. [29]
    P. Schmutz Schaller, Geometry of Riemann surfaces based on closed geodesics, Bull. Amer. Math. Soc, vol 35 (3), july 1998, pp. 193–214zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    M. R. Schroeder, Number theory in Science and Communication, Springer Verlag, 1984Google Scholar
  31. [31]
    M. Sheingorn, Characterization of simple closed geodesics on Fricke surfaces, Duke Math. J. 52, 1985, pp. 535–545zbMATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    M. Sheingorn, Rational solutions of \( \sum\nolimits_{i = 1}^3 {a_i x_i^2 = dx_1 x_2 x_3 } \) and simple closed geodesics on Fricke surfaces, Holomorphic functions and moduli (1), Mathematical Sciences Research Institute Publications 10, Springer Verlag, 1988, pp. 229–236Google Scholar
  33. [33]
    J. P. Serre, Arbres, amalgames, SL2, Astérisque 46, S.M.F., 1983Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Serge Perrine
    • 1
  1. 1.MetzFrance

Personalised recommendations